Alert archive / Illinois / Tornado Warnings in 1998
Tornado Warning 65, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Jun 22, 1998, 9:40 PM CDT for Wabash County, Illinois. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 22, 1998, 9:40 PM CDT (02:40 UTC)
- Expired
- Jun 22, 1998, 10:25 PM CDT
- In force
- 45 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Wabash County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 9:55 PM CDT | Thunderstorm Wind 50 | Mt Carmel, IL | A few trees and limbs were down. A tree fell across Illinois Route 1 north of Mt. Carmel, blocking traffic for about 30 minutes. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 394 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 10.5
The text
As transmitted, in the capitals the NWS used until 2016.
993 WFUS1 KPAH 230239 RRA TORPAH ILC185-230325- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 940 PM CDT MON JUN 22 1998 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * TORNADO WARNING FOR... WABASH COUNTY IN SOUTHERN ILLINOIS * UNTIL 1025 PM CDT * AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A POSSIBLE TORNADO JUST EAST OF ALBION...MOVING EAST AT 20 MPH. STORM SPOTTERS REPORTED AT FUNNEL CLOUD ALONG RT 15 JUST OUTSIDE OF ALBION ALSO AT 935 PM CDT. * THE TORNADO IS EXPECTED TO BE NEAR... KEENSBURG AT 955 PM CDT THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS AND DOORS. ABANDON CARS AND MOBILE HOMES FOR A STURDIER BUILDING OR GET INTO A DITCH OR CULVERT. BEWARE OF RISING WATER. SPODEN &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 22, 1:10 PM CDT, 8 hours 30 minutes earlier.
Area forecast discussion, Jun 22, 1:10 PM CDT, 8 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 110 PM CDT MON JUN 22 1998 SHORT TERM CONCERN IS CONVECTION ALONG OUTFLOW BOUNDARIES THIS AFTERNOON AND EVENING. LONGER TERM FORECAST CONCERN WILL BE HIGH HEAT INDICIES. 12Z ETA MODEL INDICATES A SHORTWAVE WILL CROSS THE MID MISSISSIPPI VALLEY LATE THIS AFTERNOON...EXITING THE LOWER OHIO VALLEY OVERNIGHT. THUNDERSTORMS DEVELOPED ALONG AN OUTFLOW BOUNDARY FROM NEAR CGI TO MVN SINCE 17Z. INCREASING UPPER SUPPORT DURING THE DAY COMBINED WITH FURTHER DIURNAL HEATING SHOULD RESULT IN A FEW SEVERE REPORTS BY EVENING. AS SHORTWAVE EXITS THE REGION THIS EVENING... TSTMS SHOULD DECREASE. MID LEVEL RIDGE IS PROGGED TO BUILD OVER THE FA LATE TONIGHT AND TUESDAY. 700 MB WARMING ASSOCIATED WITH THIS FEATURE SHOULD CAP OFF MOST OR ALL CONVECTION. ETA 2 METER TEMPS AND MOS GUIDANCE INDICATE TEMPS WILL RISE WELL INTO THE 90S OVER SOUTH PORTIONS OF THE FA TUESDAY. HEAT INDEX VALUES MAY REACH ADVISORY CRITERIA DURING THE AFTERNOON AT A FEW SITES. MY
In the hours before
Special weather statement, Jun 22, 3:58 PM CDT, 5 hours 42 minutes before
ILZ078-INZ081-082-085>088-KYZ014-015-018>020-222200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 358 PM CDT MON JUN 22 1998 ...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHWEST KENTUCKY AND SOUTHWEST INDIANA HAS BEEN CANCELLED... A LARGE AREA OF THUNDERSTORMS WHICH PASSED NORTH OF THE EVANSVILLE AREA EARLIER THIS AFTERNOON IS NO LONGER A THREAT. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. THE COUNTIES CLEARED BY THIS STATEMENT INCLUDE... VANDERBURGH...GIBSON...POSEY...PIKE...SPENCER AND WARRICK IN SOUTHWEST INDIANA... AS WELL AS UNION...HENDERSON...WEBSTER...MCLEAN AND DAVIESS IN WEST KENTUCKY. STORMS DID PRODUCE WINDS AS HIGH AS 50 MPH IN NORTHEAST PIKE COUNTY INDIANA AROUND 200 PM...WHICH DOWNED A COUPLE OF TREES. THUNDERSTORMS ARE STILL POSSIBLE THIS EVENING... HOWEVER THE THREAT OF SEVERE WEATHER IN THE IMMEDIATE FUTURE HAS GREATLY DIMINISHED. YORK
Local storm report, Jun 22, 9:34 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
934 PM CDT MON JUN 22 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0844 PM CISNE IL TORNADO
06/22/98 WAYNE AT LEAST 3 CONFIRMED
TOUCHDOWNS ACROSS NORTHERN
WAYNE COUNTY CONFIRMED BY
EMA OFFICIALS. THESE
TOUCHDOWNS WERE IN THE
CISNE...GEFF AREAS.
0903 PM MT ERIE IL .75 INCH HAIL
06/22/98 WAYNE REPORTED BY WABASH COUNTY
EMAThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:59 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 51 min |
| Jun 22, 8:38 PM CDT | Tornado Warning | PAH | Wayne | 47 min |
| Jun 22, 9:02 PM CDT | Tornado Warning | PAH | Edwards | 48 min |
| Jun 22, 10:24 PM CDT | Severe Thunderstorm Warning | PAH | Edwards | 36 min |
| Jun 22, 10:50 PM CDT | Flash Flood Warning | PAH | Edwards, Wayne | 115 min |
| Jun 22, 11:08 PM CDT | Flash Flood Warning | PAH | Wabash | 97 min |
Nearby
Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.